Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Substance Use and HIVSubstance Use and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Methadone and HIV meds
Jul 25, 2011

I have been taking HIV meds since 2002 and haven't had any major problems so far. On the other hand, I am also an ex drug user and have been taking methadone for 15 years. I wonder if this can influence my health . My doctor doesn't want me to stop taking it as it would cause my body to suffer by going through a withdrawal crises (I have to say that I am not ready for that). Methadone has enabled me to live and work and to lead a normal life. I have also a hep C . To be honest, sometimes I take some cocaine (twice a month). I would like to ask you if taking the above mentioned could do any damage and if so in what extent.

Thank you in advance.

Response from Dr. Fawcett

Thanks for your question. I would be reluctant to make any changes with your methadone since you appear to be stable and have done well. Methadone, which is metabolized by the liver, can interact with HIV medications that are also metabolized by the liver. Such interactions can cause levels of methadone to rise too high or fall too low, depending on the specific drug it is interacting with. Many NNRTIs (non-nucleoside reverse transcriptase inhibitors) can interact with methadone, as can certain protease inhibitors and other drugs commonly used in the treatment of individuals with HIV, such as fluconazole. These interactions are well-known and it sounds like your physician has made any adjustments in dosage to compensate for this.

Studies have indicated that cocaine use more than doubles the chance of a decline in T-cells because it can interfere with medication adherence and can impact the immune system in ways that aren't really understood. I would seriously reconsider you use.

-David



Previous
Clarify what amount of alcohol: Re: I'm not on meds...can I take alcohol?
Next
Can consuming marijuana affect aggravate ulcerative colitis?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement